NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Obesity and Weight Management
Health problems and losing weight
I have rheumatiod arthritis and high blood pressure form the Prednisone that I am taking. I would like to lose weight but don`t know how. I was told that it is becasue of the Prednisone. I walk 30 minutes a day. Because of my RA I can do very much in the way of exercise yet. Hopefully when my RA is not so active and that I can get off of Prednisone. I eat health. I don`t use or cook with salt. I haven`t done that in about 16 years now. I want to lower my weight and blood pressure without adding another medication for high blood pressure. Any suggestions?
Thank you for your question. I first want to commend you on your exercise. It definitely is an important piece of the weight loss puzzle. It sounds like you're on a good path with your diet by trying to choose healthy foods and limiting the sodium.
I understand that Prednisone can have side effects that are not pleasant, such as fluid retention and increased appetite. My suggestion is to begin keeping a detailed food record, including beverages, so you can determine where your calories are coming from and if your diet is balanced (including whole grains, fruits, vegetables and lean protein sources).
While your appetite may be increased, you are in control of your food choices. Be careful not to choose high fat/calorie foods that provide empty calories. Keep lower calorie foods available for times when you feel the need to snack. Also, waiting too long between meals can lead to overeating.
I would also encourage you to find a dietitian in your area to help in evaluating your nutritional needs and get you set up with an appropriate meal plan. They will be able to give you a more individualized meal plan by looking at the picture.
Angela Blackstone, RD, LD
Center for Wellness and Prevention
School of Allied Medical Professionals
College of Medicine
The Ohio State University